THURSDAY, July 20 (HealthDay News) -- People who combine Prozac
and similar antidepressants with migraine drugs called triptans run
the risk of a life-threatening condition called serotonin syndrome,
the U.S. Food and Drug Administration warns.
The antidepressants, which also include Zoloft, Paxil and
Lexapro, are called selective serotonin reuptake inhibitors
(SSRIs). The FDA said on Wednesday that it probably would recommend
changes to the drugs' labels as more information became available,
the Associated Press reported.
In a second warning, the FDA said babies born to mothers who
take SSRIs are at significantly greater risk of a dangerous lung
problem called persistent pulmonary hypertension (PPHN). The
condition causes high blood pressure in the lungs' blood vessels,
restricting oxygen intake into the bloodstream, the AP reported.
The condition affects one or two babies per 1,000 born.
The FDA urged makers of the antidepressants to change their
labels to include information about ...
Can long-term treatment with antidepressants contribute to a chronic depressive syndrome? Yes, say some experts. The term tardive dysphoria is now used to describe just such a process.
With rates of depression increasing and the well-documented knowledge that antidepressants provide poor clinical benefits to people with mild-to-moderate depression, the prospect of antidepressants worsening the course of depression over time is concerning. Here are some of the key issues informing the debate:
As things stand maintenance antidepressant therapy is recommended for recurrent major depressive illnesses. Despite this, many people with ongoing antidepressant treatment experience further depressive episodes. In fact around 80 percent of people with major depressive disorder will relapse despite a constant maintenance dose of antidepressants. When this happens the person is considered to be ‘treatment-resistant', yet nobody actually knows why it occurs.
In an article ...
Millions of Americans in pursuit of a remedy for stuffy nose and sinus pressure turn to over the counter (OTC) nasal sprays because of their quick action, availability and presumed safety. But did you know prolonged use of topical nasal decongestants (TNDs) often leads to addiction? Case in Point: A 32-year-old male was referred to me because of complaints of chronic nasal blockage. The patient suspected his problem was hay fever (allergic rhinitis). During the interview, he revealed that a year ago he began to have trouble sleeping because of a stuffy nose. He felt considerably better after using a TND before going to bed. Within 2 weeks he began to awaken in the middle of the night requiring another dose of his nasal spray for relief. One month later he required doses 4 times daily in order to avoid severe nasal congestion. By the time I saw him, he was going through almost a bottle of nasal spray daily. His diagnosis was Rhinitis Medicamentosa (RM) which means nasal inflammation (rhi...
You should knowAnswers to your question are meant to provide general health information but should not replace medical advice you receive from a doctor. No answers should be viewed as a diagnosis or recommended treatment for a condition. Content posted by community members does not necessarily reflect the views of Remedy Health Media, which also reserves the right to remove material deemed inappropriate.